Norwich grandad died after injecting heroin, inquest hears
PUBLISHED: 18:22 05 December 2018
The daughter of a man who died of a heroin overdose spoke of her shock at his death, and said: “He had finally found his feet.”
Leah Punchard’s father Martin, 50, was found dead at Gentry Place, in Norwich, on August 25 this year after injecting heroin.
The 29-year-old mother-of-two from Norwich said her father’s death was “difficult to take in”.
She said: “He was a good grandad. He was close to me and my brother’s children.
“Dad spent a lot of time with me. He had quite a difficult background but he got his own flat over the road to where I live.
“He was finding his feet.”
Miss Punchard, who works at St Edmunds College in Norwich, added: “That’s why this is difficult to take in. It’s not the life he led.”
At an inquest held at Norfolk Coroner’s Court on Wednesday, December 5, area coroner Yvonne Blake said Mr Punchard’s death was drug related.
A post-mortem examination found his medical cause of death was due to opiate toxicity, including heroin.
The report found diazepam consistent with therapeutic use, cocaine consistent with recreational use, and a morphine blood concentration consistent with illicit morphine or heroin use.
Ms Blake returned a conclusion of a drug-related death and said: “I am not considering suicide.”
The area coroner told Miss Punchard, who attended her father’s inquest, he “would not have suffered in any way”.
Police and paramedics were called to the Gentry Place address in the morning of August 25.
Mr Punchard’s had a small scratch to his hand and light bruising on his forehead.
A resident of the address, who called the ambulance said Mr Punchard had injected the drug himself. He said he was passed out for about four hours and when he woke up Mr Punchard was slumped over a table.
A report from Mr Punchard’s GP stated that his blood toxicity tests had been clean for two years.
Ms Blake told Miss Punchard: “There was nothing to suggest anything other than your dad injected himself with the heroin.
“Police closed the investigation as there were no suspicious circumstances.
“If you stop using heroin or morphine your tolerance goes down.
“If you take a dose you would have taken a few years ago it could be very dangerous.”